Methampyrone-Induced Toxic Epidermal Necrolysis

0
Methampyrone-Induced Toxic Epidermal Necrolysis
The patient's skin changes of the trunk and extremities with sloughing of the epidermis (during hospitalization). Hemorrhagic blisters evolved within days of usual treatment.

Case of toxic epidermal necrolysis after prescription of methampyrone for tooth ache.

This article describes the case of a 58-year-old male patient with methampyrone-induced toxic epidermal necrolysis. The patient presented with severe itching and flaking of the entire body. The patient’s history revealed that he had previously consulted a private physician for a tooth ache, for which the doctor prescribed him methampyrone 500 mg orally. The patient developed a maculopapular and erythematous rash after taking a single dose of the medication. This was followed by itching and bullous exfoliation of the skin. The findings were consistent with the diagnosis of methampyrone-induced necrolysis.

The patient’s medical history was significant for hypertension and postprimary coronary intervention. He was currently taking aspirin, amlodipine and atorvastatin. Examination showed that the patient was conscious and alert, however, he looked weak. Similarly, his hemodynamics were stable. Conjunctivitis and turbid corneal was notable in both the eyes with ulceration around the mouth and swollen lips. He was also suffering from generalised skin erythema and itchy purpuric macules that were irregularly shaped. Nikolsky’s sign was positive with a clear detachment of the epidermis when rubbed slightly.

The epidermal detachment was evident in 30% of the body surface area.

Doctors managed the patient with replacement of fluid, electrolyte imbalance maintenance and antibiotic therapy. He was also started on methylprednisolone and cyclosporin. However, the patient’s skin did not show any improvement. The skin change progression went from 32% to 62% with grade I and grade II hemorrhagic blisters.

Based on clinical judgement and the patient’s condition, doctors decided to treat the patient with therapeutic plasma exchange (TPE). The procedure was started on the 3rd day of admission, with a total of 3 procedures provided every 2 days. After completion of the first session of TPE, the patient’s condition improved rapidly. The blistering and epidermal necrosis started showing improvement after the second and third dose of TPE. One week after TPE, rapid reepithelization occurred. The patient made an uneventful recovery and was discharged on the 8th day of admission. Moreover, the lesions had completely disappeared at follow-up.

References

Successful Treatment of Methampyrone-Induced Toxic Epidermal Necrolysis with Therapeutic Plasma Exchange https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6079558/

Previous articleRituximab Induced Hypogammaglobulinemia
Next articleMonophasic Synovial Sarcoma of Thoracic Vertebra
Avatar
Dr. Aiman Shahab is a dentist with a bachelor’s degree from Dow University of Health Sciences. She is an experienced freelance writer with a demonstrated history of working in the health industry. Skilled in general dentistry, she is currently working as an associate dentist at a private dental clinic in Karachi, freelance content writer and as a part time science instructor with Little Medical School. She has also been an ambassador for PDC in the past from the year 2016 – 2018, and her responsibilities included acting as a representative and volunteer for PDC with an intention to make the dental community of Pakistan more connected and to work for benefiting the underprivileged. When she’s not working, you’ll either find her reading or aimlessly walking around for the sake of exploring. Her future plans include getting a master’s degree in maxillofacial and oral surgery, settled in a metropolitan city of North America.

LEAVE A REPLY

Please enter your comment!
Please enter your name here